Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Dodge City, KS

June 9, 20034 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2003, 7:46 PM CDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 7:46 PM CDT (00:46 UTC)
Expired
Jun 9, 2003, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KDDC 100046
SVRDDC
KSC067-129-187-189-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS
  NORTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS
  SOUTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS
  NORTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTH OF BIG BOW...OR ABOUT 7 MILES
  EAST OF RICHFIELD...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  BIG BOW AT 820 PM CDT
  ULYSSES AT 830 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3727 10179 3717 10161 3758 10119 3772 10145

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:21 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 2:21 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT MON JUN  9 2003

DAYS 1-2...
DRYLINE DEVELOPING OVER WESTERN KS THIS AFTERNOON AS AN AREA OF LOW
PRESSURE MOVES EAST INTO WESTERN NEBRASKA. SBCAPES PROGGED BY 00Z
TUE AROUND 3000J/KG AHEAD OF THIS FRONT BUT AT THIS TIME ONLY WEAK
CONV EVIDENT ALONG THIS BOUNDARY. MORNING ST HAS HELD TEMPS DOWN
TODAY BUT WE ARE BEGINNING TO SEE BREAKS DEVELOP AND WITH THE
CONVECTIVE TEMPS ESTIMATED AROUND 90 TODAY SHOULD BEGIN TO SEE
CONVECTION DEVELOP AFTER 5 PM. GIVEN THE INSTAB PROGGED OVER THE
AREA ANY STORM WHICH DOES DEVELOP SHOULD DEVELOP RAPIDLY WITH HAIL
THE MAIN CONCERN. WITH THIS IN MIND WILL THEREFORE MENTION SEVERE
WORDING IN ZONE FOR TONIGHT.

BY TUESDAY AN UPPER TROF LOCATED OVER MT THIS MORNING SWINGS INTO
THE NORTHERN PLAINS WHICH WILL MOVE OUR WARM THERMAL TROF EAST AS A
COLD FRONT SLIDES SOUTH INTO SW KS DURING THE DAY. ALL MODELS
HINTING AT DECENT MOIST CONV ALONG THIS BOUNDARY AS A VORT LOBE
ROTATES NE FROM AN UPPER TROF NEAR BAJA. COOL AIR UNDERCUTTING
WARMER 7H TEMPS SHOULD INITIALLY SERVE AS A CAP BUT AS OUR VORT
APPROACHES FROM THE SW AND CONV ALONG OUR BOUNDARY INCREASES CHC
POPS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT STILL LOOKS
REASONABLE, ESPECIALLY IN OUR SOUTHERN CWA.

UPPER FLOW MORE ZONAL IN NATURE ON WEDNESDAY AS ANOTHER UPPER TROF
CROSSES INTO THE NORTHERN PLAINS. ONCE AGAIN WILL HAVE LEE TROF
DEVELOPING OVER THE WESTERN PLAINS. ETA AND GFS ARE HINTING AT A
WEAK VORT LOBE CROSSING THE AREA DURING THE AFTERNOON WITH THE BEST
LIFT FROM THIS BEING OVER OUR E/NE LATE IN THE AFTERNOON. WITH THIS
IN MIND AND THE ETA PROG CAPES AND GFS LI INDEXES WILL CONTINUE SLT
CHC TO LOW CHC POPS IN THE AFTERNOON CWA WIDE.

DAYS 3-7...
ZONAL FLOW ALOFT FROM THURSDAY THROUGH SATURDAY WILL ALLOW FOR ANY
SHORT WAVES UPSTREAM TO ZOOM THROUGH AT A REGULAR PACE, ABOUT EVERY
18-24 HOURS OR SO. BY SATURDAY 14/12Z A LARGE UPPER TROUGH WILL BE
OFF THE NORTHWESTERN U.S., AND A STRONG LOW IS FORECAST BY MODELS TO
FORM OVER SOUTHERN ARKANSAS BY 12Z SUNDAY. WITH THIS PATTERN, IT IS
HARD NOT MENTION CHANCE TO SLIGHT CHANCE POPS FOR ABOUT EVERY
AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCE, I.E. 40 POPS, IN
E/SE SECTIONS OF CWA AS DEW POINTS WILL BE IN UPPER 60S TO LOWER
70S. FOR MOST OF FORECAST, HAVE SPLIT THE CWA IN HALF FROM W TO E,
AND WENT WITH HIGHER POPS IN EAST/40 VIS WEST/20-30. DROP ALL OF CWA
TO 20 POPS SATURDAY, AND THEN BREAK IN POPS TO ZERO SUNDAY EARLY,
AND THEN BACK TO 40E/20W IN AFTERNOON FOR SURFACED BASED CONVECTION.
AS FOR TEMPERATURES, AM STAYING AT OR ABOVE MEX GUIDANCE, AS WARM
FRONTAL AIR STAYS OVER CWA THROUGHOUT MUCH OF THE NEXT 7 DAYS. AN
EASTERLY FLOW AT SURFACE ON THURSDAY COULD THWART DAY TIME HEATING,
BUT THE NEXT IN THE FEW DAYS AFTER THURSDAY SHOULD SEE A GOOD SOUTH
COMPONENT TO THE LOW LEVEL WINDS. THIS WILL IN TURN WARM THE
AFTERNOONS UP AND ASSIST IN KEEPING NIGHT TIME LOWS FROM DROPPING AS
MUCH AS WOULD BE INDICATED FROM THE CLIMATOLOGICAL NORMS. PREFER THE
AVN OUT SUNDAY/12Z, AS IT IS CLOSER TO THE ECMWF. THE GFS SEEMS TO
HIGH WITH ITS MAXIMIZED BULLSEYE, WHEN IT GENS UP A MCS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 65 85 63 91 / 30 30 30 20
GCK 62 86 62 92 / 20 20 30 20
EHA 60 90 65 94 / 20 20 20 20
LBL 64 90 66 96 / 30 30 30 20
HYS 64 84 63 87 / 30 20 20 30
P28 68 90 66 89 / 40 30 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, Jun 9, 11:02 AM CDT, 8 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF A LIBERAL
TO WAKEENEY LINE AFTER 4 PM AS A DRYLINE DEVELOPS OVER SOUTHWESTERN
KANSAS.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS AND THEN BEGIN TO TAPER OFF TOWARDS MIDNIGHT.

PLEASE CHECK OUR WEBSITE AT: WWW.CRH.NOAA.GOV/DDC FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING STRONG OR
SEVERE THUNDERSTORMS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM EAST OF A LINE
EXTENDING FROM LIBERAL TO WAKEENEY.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 9, 8:34 PM CDTSevere Thunderstorm WarningDDCClark, Meade26 min
Jun 9, 8:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jun 9, 9:40 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa50 min
Jun 9, 9:56 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jun 9, 10:33 PM CDTSevere Thunderstorm WarningDDCTrego42 min
Jun 10, 5:35 PM CDTSevere Thunderstorm WarningDDCPratt40 min
Jun 10, 6:00 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.